Q. I have severe pain in my fingertips and toes. What could this be?

Answered by
Dr. Prakash H Muddegowda
and medically reviewed by iCliniq medical review team.
Published on Dec 14, 2017

Hello doctor,

I have had chronic bloating, indigestion, stomach pain, nausea, and diarrhea for over a month. During that same time, I developed frequent shortness of breath and palpitations with exertion upon waking and after eating. Also, during the same time, I began having severe pain in my fingertips, toes, and elbows that come and go. I just feel very sick. Any idea what this could be? My father had polycythemia vera. My physician assistant did some bloodwork. Monocytes were 10.9, creatinine was 1.6, BUN was 20, and total protein was 8.5. Please provide your opinion.

Dr. Prakash H Muddegowda

Geriatrics Hematology Pathology
#

Hello,

Welcome to icliniq.com.

Based on your query, my opinion is as follows:

The serum protein and creatinine levels are a bit high possibly due to increased protein intake or associated dehydration in recent times.

Monocytes are mildly elevated and BUN (blood urea nitrogen) levels are in the upper normal range. Monocytes may indicate ongoing chronic inflammation. It is only mildly elevated and does not have much significance.

For polycythemia vera, hemoglobin levels or hematocrit levels are important. If they are normal, then there is nothing to worry.

If the pain is in the fingertips and toes and if there is any associated tingling or burning sensation, we can think of peripheral neuropathy. Vitamin B12 and folic acid supplements should be beneficial.

Looking at other symptoms like chronic bloating, indigestion, stomach pain, nausea, and diarrhea, gastritis, increased acidity in the stomach is a possibility.

You need to use antacids along with proton pump inhibitors like Pantoprazole to reduce the acidity. You also need to reduce stress, avoid spicy foods, and take regular meals.

There are no symptoms of polycythemia vera and more in relation to gastritis. If not checked, check once for hemoglobin levels. Maintain good hydration with at least six to eight liters of water per day.

Regards.

For more information consult a hematologist online --> https://www.icliniq.com/ask-a-doctor-online/hematologist

Also Read Answers From:

Related Questions & Answers


Why am I having high RBC and hemoglobin counts with low glycated hemoglobin?

Query: Hello doctor, I am 53 years old, 183 lbs, 5'4". For years, I ran a high white blood count and the oncologist said nothing can be done about that. We need to now watch red blood count and RBC distribution and watch my spleen. Now approximately nine years later, for the last four years, I am seeing r...  Read Full »

Why are my hematocrit, RBC, Hb, and mean cell volume elevated?

Query: Hello doctor, I have been feeling unwell for a long time. These are my recent blood results. My doctor says that my hematocrit, RBC count, hemoglobin and mean cell volume have been out of the normal range for at least 10 years as that is how far back he can see. I think it should be investigated. W...  Read Full »

What are the causes for headaches and swollen feet?

Query: Hello doctor, I am wondering if anyone would know what is wrong or what other tests can be done. My ANA is 1:360, TSH is 0.5, free and total, T3 and T4 are normal. SLE (systemic lupus erythematosus) is negative, Sjorgen's is negative, and thyroid ultrasound is normal. Symptoms experienced are extrem...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.